What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 17, 9:10 AM EST, 4 hours 20 minutes earlier.
Area forecast discussion, Jul 17, 9:10 AM EST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1010 AM EDT Tue Jul 17 2018
.SYNOPSIS...
A low pressure system will move northeast across Quebec through
today. An associated strong cold front will cross our area tonight.
High pressure from the Great Lakes will follow for Wednesday and
remain over our area into Friday night. A broad, slow moving upper
level low will move into the east this weekend and affect our
weather through early next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Few changes from earlier. SPC has increased the area of slight
chc coverage to include most of the CWA now. Mostly hourly grid
adjustments to temp/wind were made. An active day, weather-wise
is expected across the region as a cold front approaches the
region.
Changes from the previous forecast: Given the consistent signal for
a heavy rain threat (more on that below) have issued a flash flood
watch for the I95 corridor in PA and NJ. Also, the GFS has trended
slower, which is closer to other operational models, so have shifted
PoPs back, keeping mostly dry conditions for our region through the
morning, with a focus on the afternoon.
Timing of thunderstorms: It looks like there could be two rounds of
convection. The first one could form along a pre-frontal trough as
it crosses our region this afternoon. Then there could be a brief
lull, before another round is possible just ahead of the cold front
late this afternoon into early this evening.
Coverage of thunderstorms: Thunderstorms look likely across the
region, though in Delmarva and far south Jersey, weaker shear and
limited synoptic scale lift may limit more organized convection.
Heavy Rain/Flooding Threat: There has been a consistent signal for
the last 6 days of PWAT values approaching climatological maximums
for this time of year. Additionally, latest models show mid level
flow that at least for a period this afternoon is closer to parallel
along the prefrontal trough. On the flip side though, is that the
progressive nature of the cold front and relatively fast storm
motions may limit the flash flooding threat. However, think there is
enough of a threat in the 95 corridor of NJ and PA (with
urbanization, there is a higher response with less rainfall) to
warrant a flash flood watch.
Severe wind threat: The threat for severe thunderstorms, primarily
for winds, has increased slightly thanks to models depicting higher
shear values across northern portions of our area. Also, as
mentioned by previous shifts, there is a potential for wet
downbursts thanks to precip loading.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
Another round of showers and thunderstorms is possible just ahead of
the cold front, though with this occuring after the peak heating,
think the threat of severe will diminish. Models depict the front
propagating through the region very quickly, crossing from the
southern Poconos to off shore within 4 or 5 hours. This is unusually
progressive for mid July, but there is relatively good agreement
with this timing. Behind the front, expect significant dry air
advection, with dew points in the 50s for some locations by
morning.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Wednesday thru Friday... High pressure will be across the Great
Lakes Wednesday and it will build across the Middle Atlantic
Thursday before moving offshore Friday. The high will bring mostly
sunny skies along with seasonable temperatures. Highs will be
generally in the low/mid 80s for most areas, but the overnight lows
will be a little on the cool side for July with 50s across the
north/west and low/mid 60s for Delmarva, SE PA, and srn NJ.
Next weekend/Monday...Turning unsettled with an unseasonably strong
upper level trough moving towards the region. A deep south to
southwest flow aloft will become established and abundant moisture
from the south will arrive across the region. However there are some
differences in the models regarding how quickly the moisture and
resulting showers/storms affect the area with the ECMWF keeping
things dry here through Saturday and the GFS not showing much precip
either. For this reason, keep only low chances for showers/storms
Saturday as the day could end up being mostly dry. However by Sunday
into Monday widespread showers/storms become more likely. Highs will
continue be in the 80s but it will become more humid so lows will be
milder...generally in the 60s to low 70s.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Today...Starting VFR through much of the morning. Between 15 and
18Z, the first round of showers and thunderstorms are likely to move
into SE PA (including KRDG and KABE). For the Delaware Valley TAF
sites (KPHL, KPNE, KTTN, and KILG) and coastal TAF sites (KMIV and
KACY), it is likely that dry conditions will continue through at
least 18Z. With the strongest thunderstorms, damaging winds and very
heavy rain leading to IFR visibilities will be possible. Not
confident yet on where or exactly when we will see the strongest
thunderstorms, so haven't included that in any of the TAFs at this
time. Southwesterly winds up to 15 kt will be possible through the
day. Moderate confidence on most aspects of the forecast but low
confidence on the timing details.
Tonight...Could see additional thunderstorms primarily for the
Delaware Valley and coastal TAF sites through 05Z just ahead of
the cold front. However, it could be that this round of
convection is more showers than thunderstorms, so have only
mentioned showers in the TAFs for now. After that, expect a
quick return to VFR conditions behind the cold front. The cold
front is expected to cross all the TAF sites between 00 and
06Z. Behind the front, expect winds to shift to northwesterly
and northerly, though speeds should remain below 15KT. Moderate
confidence on the forecast through 06Z, high confidence on the
forecast beyond 06Z.
Outlook...
Wednesday through Friday...VFR expected.
Friday night and Saturday...Mostly VFR. A few showers and
thunderstorms possible.
&&
.MARINE...
Expect winds and seas to approach small craft advisory thresholds on
all the ocean waters this morning. However, currently we are
forecasting conditions to stay just below thresholds for the coastal
waters adjacent to Delaware and southern New Jersey. Although wave
watch guidance does have some of these locations with 5 foot seas,
that is already running a bit high compared to current obs, so have
chosen to go slightly below guidance. For the central and northern
NJ coastal waters, it looks more likely that we will see at least a
period of SCA conditions, therefore, the SCA continues through this
evening.
On the Delaware Bay, winds and waves are not expected to reach SCA
criteria.
For all waters, a cold front this evening will bring an abrupt shift
to northwesterly and northerly winds. Winds gusting to 20 kt will be
possible behind the front.
Outlook...
Wednesday thru Friday...Sub-SCA with fair weather.
Friday night thru Saturday...Scattered showers and tstms
possible with seas potentially building to SCA levels.
Rip Currents...
The moderate risk of rip currents continues today. This is due
to a lingering underlying southeasterly long period swell
(although it looks weaker than previous days), the seas building
some and a 10-25 mph south- southwest wind along the coast
again especially late morning through the afternoon.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through this evening for PAZ070-071-104-106.
NJ...Flash Flood Watch through this evening for NJZ008>010-012-013-
015-017>019.
DE...None.
MD...None.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ450-451.
&&
Synopsis...Fitzsimmons
Near Term...Johnson/PO
Short Term...Johnson
Long Term...Fitzsimmons/O'Hara
Aviation...Fitzsimmons/Johnson
Marine...Fitzsimmons/JohnsonHazardous weather outlook, Jul 17, 2:27 AM EST, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
327 AM EDT Tue Jul 17 2018
NJZ001-007-020-027-PAZ054-055-060>062-101>103-105-180730-
Sussex-Warren-Ocean-Southeastern Burlington-Carbon-Monroe-Berks-
Lehigh-Northampton-Western Chester-Eastern Chester-
Western Montgomery-Upper Bucks-
327 AM EDT Tue Jul 17 2018
This Hazardous Weather Outlook is for northern New Jersey, southern
New Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.
.DAY ONE...Today and Tonight.
Showers and thunderstorms will affect the area this afternoon into
this evening ahead of a strong cold front. These storms will have the
potential to produce very heavy rain possibly leading to urban,
small stream, and poor drainage flooding. In addition, some of these
storms could become severe and produce damaging winds.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
NJZ008>010-012-013-015-017>019-PAZ070-071-104-106-180730-
Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Mercer-
Gloucester-Camden-Northwestern Burlington-Delaware-Philadelphia-
Eastern Montgomery-Lower Bucks-
327 AM EDT Tue Jul 17 2018
...FLASH FLOOD WATCH IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH
THIS EVENING...
This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, southern New Jersey and southeast
Pennsylvania.
In addition to very heavy rainfall, thunderstorms this afternoon into
this evening could become severe and produce damaging winds.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
DEZ001>003-MDZ008-012-015-019-020-NJZ016-021>023-180730-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Salem-Cumberland-Atlantic-Cape May-
327 AM EDT Tue Jul 17 2018
This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland and southern New
Jersey.
.DAY ONE...Today and Tonight.
Showers and thunderstorms are expected this afternoon into this
evening ahead of a cold front. Heavy rain leading to localized
flooding is possible with these storms.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
DEZ004-NJZ014-024>026-180730-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
327 AM EDT Tue Jul 17 2018
This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.
.DAY ONE...Today and Tonight.
Showers and thunderstorms are expected this afternoon into this
evening ahead of a cold front. Heavy rain leading to localized
flooding is possible with these storms.
There is also a moderate risk for the formation of dangerous rip
currents today.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
ANZ430-431-450>455-180730-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
327 AM EDT Tue Jul 17 2018
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...Today and Tonight.
Showers and thunderstorms will affect the waters late this afternoon
into this evening and may produce wind gusts exceeding 35 knots.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
In the hours before
Special weather statement, Jul 17, 12:31 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
131 PM EDT TUE JUL 17 2018
NJZ007-009-PAZ062-105-171815-
Hunterdon-Warren-Upper Bucks-Northampton-
131 PM EDT TUE JUL 17 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HUNTERDON...
SOUTHWESTERN WARREN...NORTHWESTERN BUCKS AND SOUTH CENTRAL
NORTHAMPTON COUNTIES...
At 131 PM EDT, a strong thunderstorm was located over Pleasant
Valley, or 10 miles south of Easton, moving east at 20 mph.
Winds up to 40 mph and pea size hail are possible with this storm.
Locations impacted include...
Bethlehem, Quakertown, Byram, Bedminster, Hellertown, Tinicum,
Ferndale, Frenchtown, Milford, Bloomsbury, Riegelsville, Stockton,
Pleasant Valley, Revere, Ottsville, Pipersville, Springtown, Erwinna,
Freemansburg and Richlandtown.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Mount Holly NJ.
LAT...LON 4067 7496 4040 7495 4044 7536 4052 7536
4054 7533 4056 7537 4062 7537
TIME...MOT...LOC 1731Z 268DEG 17KT 4054 7527
MPSSpecial weather statement, Jul 17, 12:45 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
145 PM EDT TUE JUL 17 2018
NJZ001-008-010-171815-
Morris-Sussex-Somerset-
145 PM EDT TUE JUL 17 2018
...A STRONG THUNDERSTORM WILL AFFECT MORRIS...SOUTHEASTERN SUSSEX AND
NORTH CENTRAL SOMERSET COUNTIES...
At 145 PM EDT, a strong thunderstorm was located over Dover, or 8
miles northwest of Morristown, moving east at 35 mph.
Winds up to 40 mph and pea size hail are possible with this storm.
Locations impacted include...
Morristown, Dover, Madison, Hopatcong, Florham Park, East Hanover,
Lincoln Park, Kinnelon, Boonton, Butler, Wharton, Rockaway, Morris
Plains, Mount Arlington, Franklin, Mendham, Mountain Lakes,
Riverdale, Peapack And Gladstone and Ogdensburg.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Mount Holly NJ.
LAT...LON 4109 7450 4104 7450 4105 7445 4102 7443
4103 7442 4100 7430 4097 7428 4092 7429
4090 7427 4091 7433 4086 7432 4079 7437
4076 7437 4070 7464 4105 7471 4113 7446
TIME...MOT...LOC 1745Z 256DEG 29KT 4090 7456
MPSSpecial weather statement, Jul 17, 12:49 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
149 PM EDT TUE JUL 17 2018
PAZ060-070-071-101>105-171830-
Upper Bucks-Eastern Montgomery-Western Montgomery-Delaware-Western
Chester-Eastern Chester-Berks-Philadelphia-
149 PM EDT TUE JUL 17 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BERKS...
MONTGOMERY...WEST CENTRAL BUCKS...NORTHEASTERN CHESTER...NORTHWESTERN
PHILADELPHIA AND NORTH CENTRAL DELAWARE COUNTIES...
At 148 PM EDT, a strong thunderstorm was located over Pughtown, or 14
miles north of West Chester, moving east at 30 mph.
Winds up to 40 mph and pea size hail are possible with this storm.
Locations impacted include...
Philadelphia, West Chester, Norristown, Pottstown, Phoenixville,
Lansdale, West Norriton, East Norriton, Perkasie, Downingtown,
Conshohocken, Souderton, Ambler, Collegeville, Royersford,
Jenkintown, Chalfont, Trappe, Hatfield and Schwenksville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Mount Holly NJ.
LAT...LON 4040 7522 4029 7519 4028 7519 4026 7521
4023 7517 4007 7513 3994 7576 4030 7579
TIME...MOT...LOC 1748Z 261DEG 24KT 4017 7565
MPSLocal storm report, Jul 17, 12:52 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
152 PM EDT TUE JUL 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM LIGHTNING 1 WNW ARROWHEAD VILLAGE 40.08N 74.11W
07/17/2018 OCEAN NJ TRAINED SPOTTER
SPOTTER REPORTS TWO LIGHTNING STRIKES TO UTILITY POLES.
ONE POLE WAS STRUCK AT PRINCETON AND ROAD WITH A POWER
OUTAGE. THE OTHER STRIKE HAS WIRES DOWN AT PELLO ROAD
AND NEW JERSEY ROUTE 70. TRAFFIC LIGHTS OUT IN AREA.
&&
EVENT NUMBER PHI1801093
DAVISSpecial weather statement, Jul 17, 1:09 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
209 PM EDT TUE JUL 17 2018
NJZ008-171845-
Morris-
209 PM EDT TUE JUL 17 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MORRIS COUNTY...
At 208 PM EDT, a strong thunderstorm was located over Morris Plains,
or over Morristown, moving east at 15 mph.
Winds up to 40 mph and pea size hail are possible with this storm.
Locations impacted include...
Morristown, Dover, Madison, Florham Park, East Hanover, Chatham,
Boonton, Rockaway, Morris Plains, Mendham, Mountain Lakes, Victory
Gardens, Parsippany, Bernardsville, White Meadow Lake and Hanover
Township.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Mount Holly NJ.
LAT...LON 4089 7434 4086 7432 4082 7434 4079 7437
4076 7437 4075 7436 4070 7443 4074 7455
4076 7456 4076 7459 4093 7453 4091 7436
4090 7427
TIME...MOT...LOC 1808Z 287DEG 13KT 4083 7448
MPSSpecial weather statement, Jul 17, 1:21 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
221 PM EDT TUE JUL 17 2018
PAZ070-101>104-171900-
Eastern Montgomery-Western Montgomery-Delaware-Western
Chester-Eastern Chester-
221 PM EDT TUE JUL 17 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
MONTGOMERY...CENTRAL CHESTER AND NORTH CENTRAL DELAWARE COUNTIES...
At 221 PM EDT, a cluster of strong thunderstorms was near
Coatesville, or 11 miles west of West Chester, moving northeast at 25
mph.
Winds up to 50 mph and pea size hail are possible with this storm.
Locations impacted include...
West Chester, Phoenixville, West Norriton, Coatesville, Downingtown,
Collegeville, Royersford, Parkesburg, Trappe, West Grove, Pughtown,
Marshallton, Radnor Township, Lionville-Marchwood, Valley Forge,
Glenmoore, Paoli, Chester Springs, Lionville and King Of Prussia.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Mount Holly NJ.
LAT...LON 3981 7583 3995 7597 4027 7553 4005 7531
TIME...MOT...LOC 1821Z 232DEG 23KT 3993 7582
MPS